Journal Article

Tipranavir: A New Option for the Treatment of Drug-Resistant HIV Infection

Louis D. Saravolatz, Zelalem Temesgen and Judith Feinberg

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 45, issue 6, pages 761-769
Published in print September 2007 | ISSN: 1058-4838
Published online September 2007 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/520847
Tipranavir: A New Option for the Treatment of Drug-Resistant HIV Infection

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

Tipranavir is a recently approved nonpeptidic protease inhibitor specifically developed for the management of human immunodeficiency virus (HIV) infection in treatment-experienced patients with protease inhibitor—resistant infection. It is active against a wide range of drug-resistant laboratory- and patient-derived isolates. Tipranavir requires pharmacokinetic boosting by ritonavir (200 mg) to achieve therapeutic levels with twice-daily dosing and must be administered with food for optimal absorption. It is a potent protease inhibitor with a unique drug-resistance profile that offers advantages in the management of cases of multidrug-resistant HIV infection. Tipranavir (in combination with ritonavir) is both an inhibitor and inducer of cytochrome p450, with significant potential for drug-drug interactions, and therefore, it must be used cautiously when administered to patients who are receiving other drugs. Evolution of drug resistance after treatment failure with tipranavir is complex and is not yet fully understood. There is limited overlap in the resistance mutations that predict response to tipranavir and another new protease inhibitor, darunavir, which is active against drug-resistant isolates. Tipranavir is associated with elevations in alanine aminotransferase and aspartate aminotransferase levels, as well as elevated cholesterol and triglyceride levels, and can cause the typical gastrointestinal adverse effects associated with all protease inhibitors.

Journal Article.  6057 words.  Illustrated.

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.